neuroleptics
medication
HOME  |  BIPOLAR DISORDER BOOKSTORE  |  HOTLINE  |  FIND A THERAPIST
Bipolar Disorder
Today Menu
 
 
BP Bookstore
Dr.'s Archive
DSM IV Diagnosis
BP Research
Articles
BP Bulletin Board
Family BP Board
Personal Stories
Consumers Speak Out
BP Self Care
Clinicians
BP Resources
BP FAQs
Free Medication
About
Contact
Links/Webrings

Advertisement

MH Webring

Click Here to Join the MH Today Webring

My Neuroleptic

I did what I caution all of you not to do. I figured that my neuroleptic, Seroquel was affecting my cognitive abilities, especially my memory and that I would do fine by taking a lesser amount. So instead of taking my usual 150 mgs, I took 100 mgs for about 3 days. 

Needless to say I worked on the websites for 36 hours straight taking only a few minutes off to eat one meal quickly. Last night I wondered if I was possibly manic. No I couldn't be, I thought. I have just slept too much lately from the Seroquel. 

However I decided to finally quit working about 8:00 last night and when my mind wasn't intensely tied up in the computer I realized that I was extremely hungry, that my body was exhausted but I could not relax for anything. I was wired. Not only that but I was extremely irritable and began to raise my voice at the "stupid television shows." I was slurring my words and my husband gave me that terrified look of "oh no, not again." 

It was his terrified look that made me do everything I could to calm down. I knew I was on the verge of a full-blown manic episode and I did not want to put him through that again. Fortunately I was finally able to relax and get some sleep, but not before taking 150 mgs of Seroquel that night. 

So many times we get frustrated with the side effects of our medications and let's face it, we do suffer many frustrating side effects. We also get tired of Drs. saying, "I have never heard of that reaction."

Many of us have put a lot of unattractive weight on as I have too. Some of us experience tremor, dry mouth, constipation, memory loss, word finding difficulties, sleepiness, fogginess, etc. The side effects are many but we must ask ourselves these questions. Despite these side effects, are we able to have a life now? Are we finally able to be in a relationship? Do we get along with people better now? Are we more stable with our jobs, with our children, our partners? Are we alive versus dead? Is life now worth living? 

We do pay a price to have these things but the price we pay, at least to me, is very small compared to being finally being able to have a stable existence.

I have found that every time I write anything, I write the wrong words - I leave things out constantly. If I have time I can go back through my writing and check it but sometimes I don't have the time.

This is a problem I had not experienced before taking these meds. 

When I watch movies now it takes me at least a good ten minutes before I can really tune myself into paying attention to what is going on. I've never had this problem before. Alzheimer's, getting older, brain damage due to meds or disorders or just temporarily from taking meds? 

The problem is major but as I said, in comparison to the large degree of emotional pain I endured for so many years, it is but a speck. I have had people warn me of brain damage due to neuroleptics many times and each time my attitude is "so, what is your point?" These folks have no idea that I would truly not be here if it were not for that little pill they refer to.

Everyone is different when it comes to medications. For someone who does not need a neuroleptic, it would be a crime to take them. It is also important to remember that for the bpd and borderline disorder we usually do not take them in the dose recommended for schizophrenia but if I had to I certainly would.

There is a new neuroleptic out now called "Geodon" that does not cause weight gain. I have not tried it because I am having wonderful success with my current medications and there is minimal weight gain from Seroquel. 

Zyprexa will cause an extreme amount of weight gain so be careful.

Not everyone with bipolar disorder needs a neuroleptic, which is the same thing as an "antipsychotic." No, you don't have to be psychotic to need this drug. That is just the name of the class of drugs.


Bipolar Disorder Today Newsletter

Join the BP Today Newsletter for information, resources and support. Or, send a blank email here.


MH Today Attention Deficit Bipolar Borderline Personality Depression
Gender Identity Narcissistic Personality PTSD Schizophrenia Suicide

Visit Mental Health Matters for information and articles. Get help to find a therapist or list your practice; and Psych Forums for message boards on a variety of MH topics.

 

Advertisement